Texas, 2021

Flash Flood in Texas, July 3, 2021

July 3, 2021 · NWS LCH · 1 event in 1 county or zone

A slow moving thunderstorm produced flooding in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving thunderstorm produced flooding in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 3, 2:59 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 3, 2:59 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
359 PM CDT Sat Jul 3 2021

.DISCUSSION...

.SHORT TERM (Today through 12Z Tuesday)...

The surface frontal boundary has been continuing to make its way
south into our area today and is expected to stall over our area
this evening. This has led to elevated shower and thunderstorm
chances throughout the day today with the interaction of moisture
from the Gulf of Mexico. Showers and thunderstorms will be
expected to diminish over land this evening due to weakening
convergence boundaries with the loss of daytime heating as well
as the stalling front reducing any forced uplift over the area.
The latest run of the HRRR (18Z) shows convection forming
primarily along the I-10 corridor and to the south for the
remainder of this afternoon into this evening, with inland storms
dissipating later in the evening.

The stalling frontal boundary will continue to provide elevated
precipitation chances overnight primarily for offshore areas.
However, a few showers could develop near the coast as well during
this time period.

The pressure gradient has remained weak which means winds have been
fairly light and will continue to be over the next few days. The
front will remain stalled over our area and eventually dissipate
by 12Z Tuesday. The lingering frontal boundary will lead to
elevated precipitation chances most notably during the daytime
hours on Sunday and Monday (aided by daytime heating).

Flooding will continue to be a concern over the next few days due
to the elevated chances for showers and thunderstorms combined
with the already saturated ground. Since flow will be light,
storms that develop may be slow movers and cause localized flash
flooding.

55

.LONG TERM (Tuesday through Sunday)...

Unfortunately, no real change to the long term period as the
persistent wet pattern looks to continue. On Tuesday, we will be
watching Elsa at it moves into the eastern Gulf. Although no direct
impacts to the CWA are expected, some downstream effects, mainly in
regards to elevated rain chances, are possible. With Elsa to our
east, we will remain under a persistent upper level weakness/trof
over the Southern Plains/Western Gulf. This trof in combination with
a deep influx of moisture through the lower levels will result in
another day of widespread showers and thunderstorms across SE TX/SW
LA, especially during peak heating hours. Coverage should largely
taper off with the loss of heating, however, with the favorable
synoptic set up a better than normal coverage of showers and
thunderstorms is likely overnight as well.

Heading into the midweek, the wet pattern continues as the upper
level weakness remains overhead and PWATs hover around 2 inches. So
with minimal to no capping and plenty of moisture available the
atmosphere will remain primed for widespread convection. Still
expecting the same general pattern of highest POPs in the afternoon,
tapering off overnight, both Wednesday and Thursday. By Friday, the
pattern looks to break a bit as the sub-tropical ridge begins to
build across the Gulf Coast. Ridging should remain overhead through
the weekend, providing some relief from the extremely wet pattern
we've been experiencing. That said, still carrying small POPs Fri-
Sun, but coverage should be a lot more isolated. Unfortunately, with
the wet pattern ending it looks like a return of highs in the low to
mid-90s by the end of the period.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  94  72  93 /   0  10  10  50
LCH  73  91  74  89 /  60  60  40  80
LFT  72  90  73  88 /  50  60  40  80
BPT  73  90  73  88 /  60  70  50  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Jul 3, 3:06 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
406 PM CDT Sat Jul 3 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-042115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
406 PM CDT Sat Jul 3 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Locally heavy downpours will be possible with the strong convection
during the evening hours. Therefore, the area has been outlined in a
Marginal Risk (level 1 out of 4) Potential for excessive rainfall
causing flash flooding. Also, occasional cloud to ground lightning
will occur with the storms. Showers and thunderstorms will be
expected to dissipate later in the evening.

Otherwise, The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal areas have been outlined in a Marginal Risk (level 1 out of
4) Potential for excessive rainfall Sunday and Monday causing flash
flooding. Also, occasional cloud to ground lightning will occur with
the storms.

For later in the week, daily chances for thunderstorms will be
expected with locally heavy downpours and occasional cloud to ground
lightning.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-042115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
406 PM CDT Sat Jul 3 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will be possible. The storms
will bring locally higher winds and seas, along with occasional
cloud to water lightning.

Otherwise, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A daily chance for scattered showers and thunderstorms will be
possible. The storms will bring locally higher winds and seas, along
with occasional cloud to water lightning.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 75 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
July 3, 3:22 PM CST to 4:22 PM CST
Where
Orange County, 1.38 mi ENE of Vidor to 0.61 mi ENE of Vidor
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.130, -94.000

Several roads along Interstate 10 including the service roads were flooded after several inches of rain. Main Street near Walmart was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974995.